Quitting meds..

fiver

fiver

Member
Joined
Apr 29, 2019
Messages
6
Location
leeds
I was diagnosed schizophrenic in 2012 of the paranoid type.
had difficulty with oral meds so was sectioned and put on a monthly depot.

6 months ago I was diagnosed with chronic akathisia.

This depot and subsequent side effects has nearly killed me.
The shrink says they can't disscharge me whilst ever I have this akathisia.
So my plan is to go onto a tablet and not take it.
 
Fairy Lucretia

Fairy Lucretia

Well-known member
Forum Guide
Joined
Apr 9, 2011
Messages
32,365
Location
Magical fairy wonderland xxxx
hi welcome
that sounds like a really bad idea x not taking medication you are prescribed but if medication side effects are really bad I think you need to discuss all options with your doctor
maybe they can find a medication that suits you better
love fairy Lu xxxx
 
Muddleduck

Muddleduck

Well-known member
Joined
Mar 9, 2019
Messages
306
Location
GB
You don't want to be unwell and also have akathisia do you? That would be more hell than you already feel now. You can ask for a different psychiatrist or better investigations into treatments for akathisia.

I am devastated for you that something so cruelly uncomfortable has been caused for you by medication. It is extremely unfair. In the past, was it Thorazine? people with psychosis did they shuffle when they walked? It seems there is always something horrible that is a side effect. Sadly, the more serious your illness, the more medication you need, the worst the side effects will be.

I understand why you blame medication, feel angry and angry at your treating team. You have every right to be. They did not cause your illness though, and they wanted to get you feeling better as soon as possible.

I don't know how unwell you get or how you behave when you are ill. I don't know if you hurt others or yourself, but if you stop medication, you could end up killing yourself, hurting others, or doing something that will get you into trouble. You don't want to be in jail, you don't want to be in a secure unit for life, i am sure you don't want to spend the summer on a ward. Akathisia must be easier to deal with when you can go for a walk in the sunshine and eat an ice cream, that stuck on a ward, unwell, confused, nowhere to walk but up and down a hall, eating no ice cream and getting hardly any sunshine.

I am so sorry for you. Remember that you are not the only one so badly affected by your illness and medication, not the only one who feels wronged by them all and their tablets. It is better to make your life better than worse. Fight for better treatment as it must be out there. Write a letter if you need to, to get extra help or investigations even.
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
811
Location
Sheffiield
I had a lot of restlessness while on 30mg of Aripiprazole although I wouldn't call it chronic.

My doctor switched me over to 6mg of Risperidone and it went away but my symptoms got a little worse so I'm back on 10mg of Aripiprazole and down to 4mg of Risperidone and thankfully the restlessness hasn't returned and my physical symptoms have abated.

Unfortunately I'm left with no libido and sexual dysfunction but that is a small price to pay for being much better.

If only they could make a pill that could actually get rid of the voice I hear but all the meds do is reduce the volume down to just 5% of its original volume which is great but he's still talking non-stop all day long annoying the hell out of me.
 
J

John Legion

Member
Joined
Apr 29, 2019
Messages
17
Location
Earth
I bet you won't sleep off meds. I didn't for 3 months, lost alot of weight but blood pressure went thru the roof. Schizophrenics need meds to reduce the high levels of dopamine that keep brains 'switched on' at night.
 
fiver

fiver

Member
Joined
Apr 29, 2019
Messages
6
Location
leeds
I am kept awake all night anyway by the akathisia.
see a locum today, see what she advises
 
Muddleduck

Muddleduck

Well-known member
Joined
Mar 9, 2019
Messages
306
Location
GB
Be very honest that it is so bad that you are thinking of stopping medication. Did you know that Olanzapine takes akathisia away? Maybe you could change to that or take a small dose in addition to your usual medication.
 
fiver

fiver

Member
Joined
Apr 29, 2019
Messages
6
Location
leeds
Well I just spent an hour listening to the shrink lecture me on how comming of meds will lead me to slip into a severe psychosis.
 
Muddleduck

Muddleduck

Well-known member
Joined
Mar 9, 2019
Messages
306
Location
GB
What about the akathisia? Was that treated seriously and help for it given?
 
L

linus

Well-known member
Joined
Mar 27, 2019
Messages
381
Location
Eastern Europe
What were your symptoms during your psychosis episode? Did you have multiple episodes? Or a long one?
 
J

jonnyc55

Well-known member
Joined
Feb 22, 2019
Messages
58
Location
UK
I had severe akathisia on the depot (mine was aripiprazole) too. No one could do anything to help, Propanol didn't help the agitation. I had to endure around 8-15 days of it at high intensity.
I could not sit nor stand in one spot for more than a second. Laying down relieved it for me.

With the doctor I agreed to stop taking medication, I had to show I could understand my issues, show rationale and provide a action plan of how to help myself.

Medication never helped my symptoms in my case. I just hope I can help myself recover.

Good luck with the restlessness, I know how bad that is, ruined my life temporarily - unable to relax anywhere.
 
L

linus

Well-known member
Joined
Mar 27, 2019
Messages
381
Location
Eastern Europe
Btw, Johnny, have you tried any kind of massage provided by a professional? It helped my son quite a lot to relax. The first month of his psychotic episode we went 2 or even 3 times a week, now we rarely go.
 
daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
4,813
Location
hiding behind the sofa
I had a really bad reaction to aripiprizole. I couldn’t walk properly and was shuffling shaking and couldn’t swallow food and really agitated .I wasn’t on it for very long so I don’t know if it actually helped my MH probs but wouldn’t take it again
 
J

jonnyc55

Well-known member
Joined
Feb 22, 2019
Messages
58
Location
UK
have you tried any kind of massage provided by a professional? It helped my son quite a lot to relax.
No I haven't but it has always sounded like a really good idea because I always have major tension around my mental issues.
I could imagine walking out the massage building feeling great.

It's worth a thought for the future, that's for sure.
 
Muddleduck

Muddleduck

Well-known member
Joined
Mar 9, 2019
Messages
306
Location
GB
Massage helps whilst you are having it done, and for a short while afterwards, then it comes back again. It is good to have that break. I also had a massage pillow that helped and i used to put it under my back, then thighs, then calves, and it really, really helped. I would use it before i went to sleep. Homedics is good for that kind of thing. Maybe you could buy a second hand massage chair to help ease the akathisia. There is always a gym with jacuzzi and steam rooms. That heat and cold helps.

Anything that gives you another physical sensation to distract you is good too. Walking rather than staying in. Sitting down is very hard as is i understand trying to sleep which is why those massage things are good. The vibrations helped me so much.
 
Muddleduck

Muddleduck

Well-known member
Joined
Mar 9, 2019
Messages
306
Location
GB
The only cure though was to change the medication. If you continue to take the medication causing it, you can then have akathisia long term. Is that what happened to you?
 
J

jonnyc55

Well-known member
Joined
Feb 22, 2019
Messages
58
Location
UK
then it comes back again.
The bane of my existence. I'm always getting relieve with my eye tension only for it to come back every time. I'm so tired of it. Four years of this crap.
 
Muddleduck

Muddleduck

Well-known member
Joined
Mar 9, 2019
Messages
306
Location
GB
After the massage, then the akathisia comes back again, i was saying. As in, maybe you are distracted by the massage.
 
Muddleduck

Muddleduck

Well-known member
Joined
Mar 9, 2019
Messages
306
Location
GB
Fiver, Olanzapine has been shown in studies to help with Akathisia. There is another medication too, is it Procyclidene?
 
R

ramboghettouk

Well-known member
Founding Member
Joined
Jan 7, 2008
Messages
14,922
Location
london
i'm used to my meds there are probably better meds for certain things that bother me but they may be less effective for other things that don't bother me and a whole different set of side effects

and people i've seen whove come off meds, it doesn't impress me, even the ones who suceed, it's not high fitness for work and my bane the dwp will hold off meds against you
 

Similar threads


Top